Kansas, 2003

Hail in Kansas, May 15, 2003

May 15, 2003 · NWS ICT · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 15, 12:15 AM CST, 1 hour 27 minutes earlier.

Area forecast discussion, May 15, 12:15 AM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
115 AM CDT THU MAY 15 2003

IT APPEARS THAT A DENSE FOG ADVISORY IS ON ORDER ACROSS SOUTHEAST
KANSAS. LATEST SURFACE ANALYSIS SHOWING TEMPERATURES NOW REACHING
CROSSOVER IN THAT NECK OF THE WOODS WITH GOOD RADIATIONAL
CONDITIONS. WE HAVE HAD SOME THOUGHTS OF EXTENDING THE FOG ADVISORY
FURTHER WEST INTO SOUTH CENTRAL KANSAS, BUT LATEST IR LOOP WAS
INDICATING HIGH CLOUDS MOVING IN FROM THE WEST WHICH MAY KEEP US
FROM RADIATING OUT COMPLETELY TOWARDS PRE DAWN. WE WILL INSERT SOME
FOG IN THOSE AREAS, BUT WE WILL JUST MONITOR FOR NOW. WE ARE ALSO
STARTING SEE SOME CONVECTION FIRE IN SOUTH CENTRAL KANSAS.
OTHERWISE, CURRENT FORECAST LOOKS TO BE ON TRACK WITH ISOLATED
CONVECTION STARTING TO POP UP.

---------------------------------------------------------------------

COX

WL THROW OUT A QUICK UPDATE TO INSERT PATCHY FOG LATE TONIGHT.

THREE FACTORS SHUD COME TOGETHER TNGHT TO PRODUCE SOME PATCHY FOG:
LIGHT WINDS, MOSTLY CLEAR SKIES AND DAMP GROUND. OVER THE PAST FEW
HOURS DPS HAVE EITHER REMAINED STEADY OR HAVE ACTUALLY COME UP
SLIGHTLY. JLN IS ALREADY SOCKED IN WITH FG. SO WL INSERT FOG OVER SE
KS AND SOUTH CENTRAL.  WINDS ARE EXPECTED TO BECOME MORE NORTHERLY
LATER TNGHT OVER CENTRAL KS, WHICH MAY LIMIT THE POTENTIAL UP THERE.

LAWSON

---------------------------------------------------------
342 PM CDT WED MAY 14 2003

FCST CONCERNS...
CHCS FOR CNVTN TNGT AND THEN AGAIN THU NGT INTO SAT MRNG...

UPR LOW CNTR SPINNING NEAR FSD PROGD TO DROP SEWD ACRS IA TNGT,
WITH ASSOCD 90-100KT UPR SPEED MAX MOVG FM SERN NEB INTO SRN MO.
CONDITIONAL ELEVATED INSTBY EXISTS ACRS ERN KS LATE THIS EVE AND
OVRNGT WITH STEEPENING LAPSE RATES FM MID LVL CAA. THE ETA SUGGESTS
SOME POTNL FOR STMS, SHOWG COINCIDENT H8-H7 LYR THETA-E ADVCTN/MSTR
CNVGNC BULLSEYE IN AREA OF WK DVRGNC ALOFT, SHIFTING SEWD ACRS THE
ERN/SRN CWA IN THE 03Z-09Z TIME FRAME. ONLY CAVEAT BEING SUFFICIENT
ELEVATED MOIST LYR, HOWEVER SATL SUGGESTS AT LEAST SOME MSTR PRESENT
WITH AC/ACC NEAR KS/NEB BORDER AREA. WL MAKE LAST MINUTE DECISION,
BUT WL PROBLY ADD SLGT POPS FOR PTNS OF THE CWA FOR THE OVRNGT HRS.
ANY SHWRS/TSRA WOULD BE RATHER ISOLD/WDLY SCT TO BARELY WARRANT A
CHC20.

MID/UPR LVL SHRTWV RDG MOVS INTO THE AREA ON THU WITH LWR LVL MSTR
SHUNTED TO ALG OR JUST S OF THE OKLA BORDER. WL OPT FOR DRY FCST
FIGURING ANY CHCS SLIM AND GENLY INTO OKLA IN THE ABSENCE OF A SGFNT
FORCING MECHANISM. THE ETA HAS TRENDED A LTL FURTHER N FM PRVS RUNS
ON NEXT SYS APCHG FM CA/SWRN U.S.  THE GFS RMNS STGR AND FURTHER N
AND WITH PCPN/CLOUDS AND PERHAPS OVRDONE. PLAN TO CONT TRENDS OF
HIGHER POPS AND COOLER TEMPS S, BUT NOT NEARLY AS COLD AS THE
GFS/MAV GUIDANCE FOR FRI.

SYS LOOKS TO GET OUT OF HERE A BIT FASTER ON SAT, WITH PCPN CHCS
ENDING ALL BUT PERHAPS SERN KS BY THE AFTN. DRIER AND WARMER REGIME
FOR THE END OF THE WEEKEND. HIGH PLAINS MSTR RETURN TO THE W OF PROGD
UPR RDG PSN BY LATER MON SHOULD SPELL CNVTV CHCS WHICH MAY SLIDE
SEWD INTO CNTRL KS. NWRN UPR TROF APCHS BY MON NGT, MOVG ACRS THE
NRN PLAINS BY TUE, WITH PCPN CHCS INCRSG AHD OF CDFNT. DRIER/COOLER
FOR WED IN WAKE OF FNT.

FCSTID = 13/DARMOFAL
ICT   57  79  57  71 /  10  10  40  50
HUT   54  79  55  72 /  10  10  40  50
EWK   55  78  55  72 /  20  10  40  50
EQA   57  78  56  71 /  20  10  40  50
WLD   59  79  58  69 /  20  10  40  60
RSL   50  76  54  71 /   5  10  40  40
GBD   52  77  55  72 /   5  10  40  40
SLN   53  78  54  73 /  10   5  30  40
MPR   54  78  55  73 /  10   5  30  40
CFV   60  79  57  69 /  20  10  40  60
CNU   58  78  55  71 /  20  10  30  50
K88   57  78  55  71 /  20  10  30  50

.ICT...NONE.
Hazardous weather outlook, May 14, 4:33 PM CST, 9 hours 9 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-151200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
533 PM CDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE..TONIGHT

THERE IS A SLIGHT CHANCE FOR ISOLATED SEVERE STORMS TO DEVELOP AFTER
SUNSET. ALTHOUGH MOST OF CENTRAL AND SOUTHEAST KANSAS WILL HAVE
POTENTIAL TO SEE A VERY ISOLATED STORM, THE BEST CHANCE WILL BE FOR
LOCATIONS EAST OF THE KANSAS TURNPIKE. IF STORMS DEVELOP TONIGHT,
THEY WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL.

THIS SLIGHT CHANCE OF STORMS IS A RESULT OF AN UPPER LEVEL
DISTURBANCE THAT IS EXPECTED TO SLIDE SOUTH OUT OF NEBRASKA. WITH
PLENTY OF MOISTURE STILL LINGERING AROUND, ALONG WITH ELEVATED
INSTABILITY, STORMS THAT DEVELOP MAY PRODUCE LARGE HAIL.

HOWEVER, GIVEN THE ISOLATED NATURE OF ANY STORMS...IF THEY DO
DEVELOP, SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS WILL BE WIDESPREAD FROM THURSDAY NIGHT THRU FRIDAY NIGHT,
AND BE HEAVY. EMBEDDED THUNDERSTORMS ARE ALSO POSSIBLE, ESPECIALLY IN
SOUTH-CENTRAL AND SOUTHEAST KANSAS ON FRIDAY, BUT SHOULD NOT BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

LAWSON

The radar

The Wichita radar (KICT), 11 km away, was scanning. The volume nearest the first event began at 07:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sedgwick

When
May 15, 1:42 AM CST
Where
Sedgwick County, Wichita
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.700, -97.333

Kellogg and Edgemoor

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350083.